Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 204, NWS Des Moines, IA

September 14, 2000Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 14, 2000, 3:03 AM CDT for Mahaska County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 14, 2000, 3:03 AM CDT (08:03 UTC)
Expired
Sep 14, 2000, 3:45 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2544 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 140803
SVRDSM
IAC123-140845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
303 AM CDT THU SEP 14 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 345 AM

* AT 302 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF LEIGHTON...OR ABOUT 29
  MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LEIGHTON AROUND 300 AM
  NEAR OSKALOOSA AROUND 310 AM
  NEAR ROSE HILL AROUND 320 AM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKEL{Y IN THE WARNED 
AREA.  64 MPH WINDS WERE OBSERVED IN KNOXVILLE AT 256 AM.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4150 9286 4117 9287 4117 9244 4151 9245

SMALL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:35 PM CDT, 12 hours 28 minutes earlier.

Area forecast discussion, Sep 13, 2:35 PM CDT, 12 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT WED SEP 13 2000

FORECAST PROBLEMS FOR THIS PACKAGE INCLUDE POPS FOR TONIGHT AND
TEMPERATURES IN OUT PERIODS.  MODELS ALL FORECAST A DEEPENING S/WV
TO MOVE ACROSS THE UPPER MIDWEST TONIGHT AND THEN AMPLIFY INTO A
DEEP UPR LOW WELL TO THE EAST.  UPR DYNAMICS AND ASSOCIATED UVV
STRONGEST ACRS NE IA TONIGHT.  VORT MAX FCST TO PASS JUST TO THE N
OF THE CWA WHICH SHUD PLACE THE MAX AREA OF ST PCPN N OF DMX CWA.
WL THEREFORE FCST MODERATE POPS FOR -RA NRN/NERN CWA.  SFC LOW FCST
TO DEEPEN AND MOVE ACROS SRN IA TONIGHT.  RAPID LOW-LVL MOISTURE
RETURN TDY WITH LOW 60S DEWPOINTS INTO WRN IA AHEAD OF THE SFC
SYSTEM.  BASED ON POSITION OF STRONGEST  PRES FALLS...MESO-ETA LOOKS
REASONABLE REGARDING MOVEMENT OF SFC LOW.  WITH LOW-LVL MOISTURE IN
PLACE...AMS SHOULD BE SOMEWHAT UNSTABLE TONIGHT ACROSS SRN IA.  CNVG
ALONG BOUNDARY AND DYNAMICS SHUD BE ENOUGH TO GENERATE SCT TSTMS NR
SFC BOUNDARY OVERNIGHT AS IT MOVES THRU CWA.  WL ADD POPS SRN IA FOR
THIS.

N/NW FLOW ALFT DURG OUT PDS WL KEEP FCST DRY THROUGHOUT.  COOL DRY
AMS AND POSITION OF SFC HIGH SHUD RESULT IN TEMPS REACHING THE 30S
ACROSS PARTS OF NRN/NERN CWA FRIDAY NIGHT.

MRF FCST REINFORCING SHOT OF COOL AIR LATE SATURDAY AND SUNDAY THEN
WARMER MONDAY AHEAD OF STRONGER LOOKING S/WV DIVING SE.   WL KEEP NO
PCPN IN EXTENDED WITH FAIRLY LARGE DIURNAL TEMP CHANkGES DUE TO DRY
AMS.

.DSM...NONE.

JOHNSON

In the hours before

Local storm report, Sep 13, 11:51 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 PM CDT WED SEP 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    4 SE AYRSHIRE             IA   TORNADO
09/13/00   PALOALTO                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0845 PM    9 S ALGONA                IA   1 INCH HAIL
09/13/00   KOSSUTH                        REPORTED BY STORM
                                          SPOTTER.

0850 PM    BODE                      IA   60 TO 70 MPH TSTM GUST
09/13/00   HUMBOLDT                       REPORTED BY HAM RADIO
                                          OPERATOR.  6 INCH TREE
                                          LIMBS DOWN.

0850 PM    6 N LIVERMORE             IA   60 MPH TSTM GUST
09/13/00   HUMBOLDT                       REPORTED BY STORM
                                          SPOTTER.

0905 PM    5 N HOLMES                IA   60 MPH TSTM GUST
09/13/00   WRIGHT                         REPORTED BY STORM
                                          SPOTTER.

0912 PM    LIVERMORE                 IA   WIND DAMAGE
09/13/00   HUMBOLDT                       REPORTED BY HAM RADIO
                                          OPERATOR.  TREES BLOWN
                                          DOWN.

0920 PM    GOLDFIELD                 IA   1 INCH HAIL
09/13/00   WRIGHT                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 PM    EAGLE GROVE               IA   1.5 INCH HAIL
09/13/00   WRIGHT                         REPORTED BY KCCI TV.

0940 PM    WEBSTER CITY              IA   60 MPH TSTM GUST
09/13/00   HAMILTON                       REPORTED BY STORM
                                          SPOTTER.

0945 PM    DUNCOMBE                  IA   60 MPH TSTM GUST
09/13/00   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.

0945 PM    5 W WEBSTER CITY          IA   1 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0955 PM    WEBSTER CITY              IA   1.75 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY HAM RADIO
                                          OPERATOR.

0958 PM    WEBSTER CITY              IA   1 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY KCCI TV.

1005 PM    KAMRAR                    IA   1 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY STORM
                                          SPOTTER.

1008 PM    KAMRAR                    IA   1.75 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1010 PM    KAMRAR                    IA   1 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY KCCI TV.

1025 PM    RADCLIFFE                 IA   1 INCH HAIL
09/13/00   HARDIN                         REPORTED BY STORM
                                          SPOTTTER.

1029 PM    RADCLIFFE                 IA   1.75 INCH HAIL
09/13/00   HARDIN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 14, 12:56 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 AM CDT THU SEP 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    3 NE LYTTON               IA   1 INCH HAIL
09/14/00   CALHOUN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 14, 12:59 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 AM CDT THU SEP 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1251 AM    MANSON                    IA   .88 INCH HAIL
09/14/00   CALHOUN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:07 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas53 min
Sep 13, 8:33 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth27 min
Sep 13, 8:35 PM CDTTornado WarningDMXPalo Alto, Pocahontas25 min
Sep 13, 8:40 PM CDTTornado WarningDMXHumboldt, Kossuth20 min
Sep 13, 8:53 PM CDTSevere Thunderstorm WarningDMXHancock, Wright52 min
Sep 13, 8:58 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth17 min
Sep 13, 9:30 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright45 min
Sep 13, 9:58 PM CDTSevere Thunderstorm WarningDMXHardin47 min
Sep 13, 10:14 PM CDTSevere Thunderstorm WarningDMXHamilton, Story46 min
Sep 13, 10:41 PM CDTSevere Thunderstorm WarningDMXMarshall34 min
Sep 14, 12:27 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac33 min
Sep 14, 2:50 AM CDTSevere Thunderstorm WarningDMXMarion40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.